Asthma and Allergy Expert Forum
Sinus/ear pressure following allergy shot
About This Forum:

This forum is for questions and support regarding: Allergies, Asthma, Chronic Cough, Sinusitis, and other Respiratory Disorders.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Sinus/ear pressure following allergy shot

Hi, I've been dealing with ear/sinus pressure on and off for a year following a cold. I eventually had a newer procedure to reopen the blocked Eustachian tubes and got better. This was in July. In September I woke to pressure in my ear and sinuses. Upon examination, my ent saw nothing particularly wrong with my ear (symptom that most bothers me). He recommended allergy shots. I have many strong environmental allergies. I started the shots in October and was feeling better in November. I had to miss shots for a couple weeks at the end of December due to being sick and then the holidays. I returned to shots on January 8th. The next morning I awoke to ear pressure and sinus pressure. I called my allergist and he said to wait till I saw him next week. Upon examining me, he noted severe sinus and nasal swelling. He nixed the shots for this week and prescribed 40 mg prednisone for 5 days. He also referred me to a sinus specialist and for Eustachian tube function testing. I've had ETF testing 2 times prior, and passed each time. I passed this time as well (Monday). The audiologist couldn't find any problem with the Eustachian tubes tympanometry wise. I'm back to square one till the 28th, but thought I could get some advice here. Can allergy shots possibly cause an inflammatory reaction like this, even if its rare? Does it sound like a bad idea to continue the shots, though I haven't had a reaction before?
242587_tn?1355427710
The fact that you “have many strong environmental allergies” increases the chances that your symptoms could be secondary to chronic allergic rhino (nose) sinusitis possibly with recurrence of intermittent allergic inflammation of the Eustachian with fluctuating obstruction, not present all the time.  It is unlikely that the shots caused the upper respiratory inflammation and the suggestion that you continue with the shots is not unreasonable.

You state, “Upon examining me, he noted severe sinus and nasal swelling.  If the sinus specialist confirmed these findings and concludes that allergy is playing a role, treatment with an inhaled steroid combined with nasal irrigation might be helpful.  If your symptoms persist your doctors may decide to get additional objective evidence about the state of your upper respiratory tract, with a CT scan of that area.

Good luck.
Blank
Continue discussion Blank
This Forum's Experts
242587_tn?1355427710
David Tinkelman, M.D.Blank
National Jewish Health
Denver, CO
Blank
Request an Appointment
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank